NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

When should discharge planning begin?

  1. AOnly after the doctor agrees to discharge
  2. BAfter the patient has gone home
  3. COn the morning of discharge
  4. DOn admission, or as early as possible
2.Nursing fundamentalsHard

A patient's notes record a penicillin allergy with a rash. The new prescription is for amoxicillin. What should the nurse do?

  1. AGive half the dose and watch for a rash
  2. BWithhold it and contact the prescriber, as amoxicillin is a penicillin
  3. CGive the dose, as amoxicillin is a different drug from penicillin itself
  4. DGive an antihistamine first, then the amoxicillin
3.Infection control & patient safetyMedium

The barcode scanner warns that the medication does not match the patient’s record. What should the nurse do?

  1. AStop and find out why before giving the medication
  2. BOverride the warning and give the medication
  3. CGive the medication and report the warning later in the shift
  4. DScan a different patient’s wristband
4.Infection control & patient safetyHard

A patient’s white cell differential shows a raised number of band (immature) neutrophils, called a “shift to the left”. What does this usually suggest?

  1. AAn acute bacterial infection
  2. BA long-standing parasitic infection
  3. CAn allergic reaction
  4. DA typical viral infection
5.Prioritization & delegationMedium

A pregnant nurse is on the unit. Which patient should the charge nurse avoid assigning to her?

  1. AA patient with a sealed radioactive implant for cervical cancer
  2. BA patient with a fractured wrist
  3. CA patient with type 2 diabetes who needs insulin teaching before discharge
  4. DA patient after a hip replacement
6.Prioritization & delegationHard

A patient has peripheral arterial disease with a non-healing ulcer on the toe. Which advice about leg position is correct?

  1. AKeep the legs level or slightly lowered, not raised
  2. BSit with the legs crossed to improve blood flow
  3. CWrap the legs tightly with compression bandages
  4. DKeep the legs raised above the heart as much as possible
7.Clinical nursingMedium

After a total hip replacement through a posterior approach, which movement should the patient usually avoid in the early weeks?

  1. AWalking short distances with a frame and a physiotherapist
  2. BBending the hip beyond 90 degrees or crossing the legs
  3. CDoing gentle ankle exercises
  4. DLying on their back
8.Clinical nursingHard

An older patient has fallen several times since starting a new medicine. Which drug group is most likely to contribute?

  1. ALubricating eye drops
  2. BBenzodiazepine sleeping tablets
  3. CVitamin D supplements
  4. DEmollient creams applied to the legs
9.Lab values & electrolytesMedium

A pregnant woman's blood type is O Rh-negative, and her antibody screen (indirect Coombs test) is negative. What is usually offered at about 28 weeks?

  1. AAnti-D immunoglobulin (Rho(D) immune globulin)
  2. BDaily oral iron and folic acid supplements only
  3. CA transfusion of group O Rh-positive red cells
  4. DAn IV dose of vitamin K given for the fetus
10.Lab values & electrolytesHard

A patient without diabetes in the ICU with sepsis has a glucose of 260 mg/dL (14.4 mmol/L) and an HbA1c of 5.2%. What is the best interpretation?

  1. ALong-standing undiagnosed type 2 diabetes
  2. BA meter error, because HbA1c is normal
  3. CType 1 diabetes from autoimmune damage
  4. DStress hyperglycemia from acute illness
11.PharmacologyMedium

How does sucralfate help a peptic ulcer heal?

  1. AIt blocks histamine H2 receptors in the stomach
  2. BIt forms a protective coating over the ulcer base
  3. CIt kills Helicobacter pylori directly
  4. DIt neutralises acid by releasing bicarbonate
12.PharmacologyHard

A patient taking azathioprine is prescribed allopurinol for gout. What is the main danger?

  1. ASevere bone marrow suppression, because azathioprine breakdown is reduced
  2. BSevere hypertension from the combination
  3. CGout becomes worse because allopurinol is inactivated by azathioprine
  4. DLiver enzyme induction, making azathioprine ineffective
13.Med-surg: cardiovascular & respiratoryMedium

A patient with peripheral arterial disease has leg pain at night. Which position may ease it?

  1. AWrapping the legs in compression bandages
  2. BApplying a hot water bottle directly to the feet
  3. CHanging the legs down over the side of the bed
  4. DRaising the legs on pillows above heart level
14.Med-surg: cardiovascular & respiratoryHard

A smoker has severe shoulder and arm pain, a drooping eyelid, a small pupil and reduced sweating on the same side of the face. What should be suspected?

  1. AA simple migraine
  2. BA frozen shoulder with referred pain to the face
  3. CA tumour at the apex of the lung (Pancoast tumour)
  4. DA stroke affecting the brainstem on the opposite side
15.Med-surg: neuro, endocrine & renalMedium

A patient with advanced CKD asks how to manage indigestion. Which option should they avoid?

  1. AAvoiding large meals late in the evening
  2. BMagnesium-containing antacids
  3. CRaising the head of the bed at night
  4. DEating smaller, more frequent meals
16.Med-surg: neuro, endocrine & renalHard

A patient is being assessed for brain death (brainstem death). Which condition must be excluded before testing?

  1. AA haemoglobin of 110 g/L (11 g/dL)
  2. BA previous episode of migraine
  3. CA history of high blood pressure
  4. DEffects of sedative drugs or severe hypothermia
17.Med-surg: GI, perioperative & oncologyMedium

Why are patients taught to support their abdominal wound with a pillow when coughing?

  1. AIt reduces pain and strain, so they can cough well
  2. BIt makes the cough weaker so the wound is not put at risk
  3. CIt speeds up the healing of the skin edges
  4. DIt replaces the need for regular analgesia
18.Med-surg: GI, perioperative & oncologyHard

Which patient has the highest risk of postoperative nausea and vomiting?

  1. AA non-smoking woman with motion sickness who will need opioids
  2. BA smoker who has never had nausea after surgery
  3. CA male smoker having a short procedure without opioids
  4. DA man with no history of nausea having local anaesthetic only
19.Maternity & obstetric nursingMedium

Which is a common sign of iron deficiency anaemia in pregnancy?

  1. AHigh blood pressure and headache
  2. BIncreased appetite and frequent urination
  3. CTiredness, pallor and breathlessness
  4. DWeight gain and ankle swelling
20.Maternity & obstetric nursingHard

A term newborn has rapid breathing at 2 hours after a caesarean without labour. Saturation is normal, there is no fever and the chest X-ray shows fluid in the fissures. What is the most likely diagnosis?

  1. ANeonatal pneumonia with sepsis
  2. BRespiratory distress syndrome of prematurity
  3. CMeconium aspiration syndrome
  4. DTransient tachypnoea of the newborn
21.Pediatric nursingMedium

What is a normal capillary refill time in a child?

  1. A8 to 10 seconds
  2. B15 to 20 seconds
  3. C5 seconds or less
  4. D2 seconds or less
22.Pediatric nursingHard

The nurse has taught the parents of a child with type 1 diabetes. Which statement shows a need for further teaching?

  1. A"We'll recheck her glucose about 15 minutes after treating a low."
  2. B"We'll check her glucose before driving to her swimming lesson."
  3. C"For a low, I'll give her a chocolate bar, because it's the fastest sugar."
  4. D"We'll give the school a copy of her hypo plan and glucagon."
23.Mental health nursingMedium

A patient says, "I feel like I'm dying inside." Which nurse response best uses the technique of exploring?

  1. A"Tell me more about what that feeling is like for you."
  2. B"Everyone feels that way sometimes."
  3. C"Let's talk about something more cheerful."
  4. D"You shouldn't say things like that."
24.Mental health nursingHard

After a serious bus accident, the nurse is helping uninjured survivors. Which action reflects psychological first aid?

  1. AGive every survivor a benzodiazepine at the scene to prevent long-term psychological problems from developing
  2. BProvide safety, comfort and practical help, and connect people with their families and support
  3. CAsk each survivor to describe the accident in full detail straight away
  4. DTell survivors that they will definitely develop PTSD
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C102.7 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 102.7 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

102.7 °F
T = °C
26.Nursing math & unit conversionsHard
1.5 mg/dL? µmol/L1 mg/dL = 88.4 µmol/L

Practice exercise (made-up values, not clinical guidance). A serum creatinine result is 1.5 mg/dL. Using 1 mg/dL = 88.4 µmol/L for creatinine, find c in µmol/L to the nearest whole number.

1.5 mg/dL1 mg/dL = 88.4 µmol/L
c = µmol/L
27.Dosage calculationsMedium
80 kg10 mg/kgD = ? mg

A patient weighs 80 kg and is prescribed 10 mg/kg as a single dose. Find the dose D in mg.

80 kg10 mg/kg
D = mg
28.Dosage calculationsHard
28 kg100 cmBSA = √(h·w/3600)25 mg/m²D = ? mg

A patient is 100 cm tall and weighs 28 kg. The prescription is 25 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

100 cm28 kg25 mg/m²
D = mg
29.IV infusion ratesMedium
250 mL10 gtt/mL5 h? gtt/min

Infuse 250 mL over 5 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL5 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
200 mg100 mL15 gtt/mL40 mg/h? gtt/min

200 mg of a drug is diluted in 100 mL and given by gravity through a set of 15 gtt/mL. The order is 40 mg per hour. Find the drip rate R in drops per minute.

200 mg/100 mL40 mg/h15 gtt/mL
R = gtt/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup150 mLjelly120 mLjuice200 mLice chips200 mLIV infusion75 mL/h × 8 hIV antibiotic1 × 50 mLurine200 mLurine375 mLwound drain140 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 90 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

90 kg8 hurine: 200 mLurine: 375 mLwound drain: 140 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
500 mL80 mL/hstart 10:1511:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 10:15 and runs by pump at 80 mL/h. How many mL V are left in the bag at 11:45?

500 mL80 mL/h10:15 → 11:45
V = mL
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: occasionally moist; activity: walks frequently; mobility: no limitation; nutrition: probably inadequate; friction and shear: potential problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 96% on room air, blood pressure 106/64 mmHg, pulse 132/min, alert, temperature 37.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 96%airSBP 106HR 132AT 37.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: D · On admission, or as early as possible

Why this is the answer

Starting discharge planning early allows time for teaching, equipment, referrals and support at home, reducing delays and readmissions.

Answer

D · On admission, or as early as possible
2.Nursing fundamentals

Answer: B · Withhold it and contact the prescriber, as amoxicillin is a penicillin

Why this is the answer

Amoxicillin is a penicillin and can cause the same allergic reaction, including anaphylaxis. The nurse withholds it and asks for an alternative.

Answer

B · Withhold it and contact the prescriber, as amoxicillin is a penicillin
3.Infection control & patient safety

Answer: A · Stop and find out why before giving the medication

Why this is the answer

Barcode warnings exist to catch wrong-patient, wrong-drug and wrong-dose errors. The nurse stops and checks the order and the product, and contacts the pharmacy or prescriber. Overriding warnings out of habit causes errors.

Answer

A · Stop and find out why before giving the medication
4.Infection control & patient safety

Answer: A · An acute bacterial infection

Why this is the answer

In acute bacterial infection, the bone marrow releases neutrophils before they mature, raising the proportion of bands. Allergies and parasites raise eosinophils, and viral infections more often raise lymphocytes.

Answer

A · An acute bacterial infection
5.Prioritization & delegation

Answer: A · A patient with a sealed radioactive implant for cervical cancer

Why this is the answer

A sealed radioactive implant (brachytherapy) emits radiation, and pregnant staff should not care for these patients. The other patients pose no special risk to a pregnancy.

Answer

A · A patient with a sealed radioactive implant for cervical cancer
6.Prioritization & delegation

Answer: A · Keep the legs level or slightly lowered, not raised

Why this is the answer

In arterial disease, gravity helps blood reach the feet, so legs are not elevated. Elevation and compression suit venous disease, and crossing the legs reduces flow further.

Answer

A · Keep the legs level or slightly lowered, not raised
7.Clinical nursing

Answer: B · Bending the hip beyond 90 degrees or crossing the legs

Why this is the answer

Hip flexion past 90°, crossing the legs and turning the leg inwards can dislocate the hip after a posterior approach. Raised seats and toilet seats help, although specific precautions vary between units.

Answer

B · Bending the hip beyond 90 degrees or crossing the legs
8.Clinical nursing

Answer: B · Benzodiazepine sleeping tablets

Why this is the answer

Sedatives, hypnotics, antipsychotics and drugs that lower blood pressure increase falls risk. A medication review is part of every falls assessment.

Answer

B · Benzodiazepine sleeping tablets
9.Lab values & electrolytes

Answer: A · Anti-D immunoglobulin (Rho(D) immune globulin)

Why this is the answer

An Rh-negative mother can form anti-D antibodies if Rh-positive fetal blood enters her circulation, which can cause hemolytic disease in a later pregnancy. Anti-D immunoglobulin at about 28 weeks and after delivery of an Rh-positive baby prevents this sensitization.Checked against: Red Blood Cell Antibody Screen · MedlinePlus (NIH) (2025); Hemolytic disease of the newborn · MedlinePlus (NIH) (2025)

Answer

A · Anti-D immunoglobulin (Rho(D) immune globulin)
10.Lab values & electrolytes

Answer: D · Stress hyperglycemia from acute illness

Why this is the answer

Stress hormones and inflammation raise glucose in acute illness, even without diabetes. A normal HbA1c shows that glucose was normal over the previous months. Stress hyperglycemia is still treated, usually with insulin, because it worsens outcomes.Checked against: Hemoglobin A1C (HbA1c) Test · MedlinePlus (NIH) (2025)

Answer

D · Stress hyperglycemia from acute illness
11.Pharmacology

Answer: B · It forms a protective coating over the ulcer base

Why this is the answer

Sucralfate forms a gel-like barrier that sticks to the ulcer and protects it from acid and pepsin. It is taken on an empty stomach and can reduce the absorption of other drugs taken at the same time.

Answer

B · It forms a protective coating over the ulcer base
12.Pharmacology

Answer: A · Severe bone marrow suppression, because azathioprine breakdown is reduced

Why this is the answer

Azathioprine is converted to mercaptopurine, which is partly inactivated by xanthine oxidase. Allopurinol blocks this enzyme, so levels rise and dangerous myelosuppression can occur unless the dose is greatly reduced or the combination avoided.

Answer

A · Severe bone marrow suppression, because azathioprine breakdown is reduced
13.Med-surg: cardiovascular & respiratory

Answer: C · Hanging the legs down over the side of the bed

Why this is the answer

Ischaemic rest pain is often relieved by lowering the legs, which improves arterial flow by gravity. Elevation worsens ischaemia. Compression is contraindicated in significant arterial disease, and direct heat can burn insensitive, ischaemic skin.

Answer

C · Hanging the legs down over the side of the bed
14.Med-surg: cardiovascular & respiratory

Answer: C · A tumour at the apex of the lung (Pancoast tumour)

Why this is the answer

A tumour in the lung apex can invade the brachial plexus (shoulder and arm pain) and the sympathetic chain, causing Horner's syndrome (ptosis, miosis, reduced sweating). It is a classic presentation of lung cancer that needs urgent imaging.

Answer

C · A tumour at the apex of the lung (Pancoast tumour)
15.Med-surg: neuro, endocrine & renal

Answer: B · Magnesium-containing antacids

Why this is the answer

Magnesium and aluminium are excreted by the kidneys and can accumulate in kidney failure. Patients with CKD should check with a pharmacist before using over-the-counter remedies, including laxatives and NSAIDs.

Answer

B · Magnesium-containing antacids
16.Med-surg: neuro, endocrine & renal

Answer: D · Effects of sedative drugs or severe hypothermia

Why this is the answer

Before brain death (brainstem) testing, reversible causes of coma must be excluded, including sedatives and neuromuscular blockers, hypothermia, and severe metabolic or endocrine disturbance. Only then can absent reflexes be interpreted reliably.

Answer

D · Effects of sedative drugs or severe hypothermia
17.Med-surg: GI, perioperative & oncology

Answer: A · It reduces pain and strain, so they can cough well

Why this is the answer

Supporting the incision reduces pain and pressure on the wound, so the patient can deep breathe and cough effectively to clear secretions and prevent chest infection. Adequate analgesia is also needed.

Answer

A · It reduces pain and strain, so they can cough well
18.Med-surg: GI, perioperative & oncology

Answer: A · A non-smoking woman with motion sickness who will need opioids

Why this is the answer

Apfel risk factors are female sex, non-smoking status, a history of PONV or motion sickness, and postoperative opioids. Patients with more factors receive more preventive antiemetics.

Answer

A · A non-smoking woman with motion sickness who will need opioids
19.Maternity & obstetric nursing

Answer: C · Tiredness, pallor and breathlessness

Why this is the answer

Iron deficiency causes fatigue, pallor, breathlessness, palpitations and sometimes pica. A full blood count and ferritin confirm the diagnosis.

Answer

C · Tiredness, pallor and breathlessness
20.Maternity & obstetric nursing

Answer: D · Transient tachypnoea of the newborn

Why this is the answer

Transient tachypnoea is common after caesarean birth without labour. Supportive care is usually enough, but infection must be considered if the baby becomes unwell or fails to improve.

Answer

D · Transient tachypnoea of the newborn
21.Pediatric nursing

Answer: D · 2 seconds or less

Why this is the answer

A capillary refill time of 2 seconds or less is normal. A longer time suggests poor perfusion, as in dehydration or shock, though a cold environment can also prolong it.

Answer

D · 2 seconds or less
22.Pediatric nursing

Answer: C · "For a low, I'll give her a chocolate bar, because it's the fastest sugar."

Why this is the answer

Hypoglycaemia is treated with fast-acting carbohydrate such as glucose tablets or a sugary drink. Chocolate contains fat, which slows absorption, so it is not a good first treatment. The other statements are correct.

Answer

C · "For a low, I'll give her a chocolate bar, because it's the fastest sugar."
23.Mental health nursing

Answer: A · "Tell me more about what that feeling is like for you."

Why this is the answer

Exploring asks the patient to describe an experience in more detail. Generalising, disapproving and changing the subject block the patient from talking.

Answer

A · "Tell me more about what that feeling is like for you."
24.Mental health nursing

Answer: B · Provide safety, comfort and practical help, and connect people with their families and support

Why this is the answer

Psychological first aid focuses on safety, calming, practical needs, connection with others and information about support. Forcing people to describe the trauma in detail early on is not recommended.

Answer

B · Provide safety, comfort and practical help, and connect people with their families and support
25.Nursing math & unit conversions

Answer: T = 39.3 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

102.7 − 32 = 70.7

Multiply by 5/9

T = 70.7·5/9 = 39.28 ≈ 39.3 °C

Answer

T = 39.3 °C
26.Nursing math & unit conversions

Answer: c = 133 µmol/L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 1.5·88.4 = 132.6 ≈ 133 µmol/L

Answer

c = 133 µmol/L
27.Dosage calculations

Answer: D = 800 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

10·80 = 800 mg

Answer

D = 800 mg
28.Dosage calculations

Answer: D = 22.05 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(100·28/3600) = √0.7778 = 0.8819 m²

Dose

D = 25·0.8819 = 22.05 mg

Answer

D = 22.05 mg
29.IV infusion rates

Answer: R = 8 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 250·10/300 = 8.333 ≈ 8 gtt/min

Answer

R = 8 gtt/min

At the bedside you round to the nearest whole drop: 8 gtt/min.

30.IV infusion rates

Answer: R = 5 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

200/100 = 2 mg/mL

Volume per hour

40/2 = 20 mL/h

Drip rate

R = 20·15/60 = 5 gtt/min

Answer

R = 5 gtt/min
31.IV fluids & fluid balance

Answer: U = 0.8 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

200 + 375 = 575 mL

Per kilogram per hour

U = 575/(90·8) = 0.7986 ≈ 0.8 mL/kg/h

Answer

U = 0.8 mL/kg/h
32.IV fluids & fluid balance

Answer: V = 380 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

10:15 → 11:45 = 1.5 h

Volume infused

80·1.5 = 120 mL

Volume left

V = 500 − 120 = 380 mL

Answer

V = 380 mL
33.Clinical assessment scores

Answer: B = 19

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: occasionally moist → 3
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: probably inadequate → 2
friction and shear: potential problem → 2

Add

Braden total = 4 + 3 + 4 + 4 + 2 + 2 = 19

Answer

B = 19
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 96% → 0
on air → 0
SBP 106 mmHg → 1
HR 132/min → 3
alert (A) → 0
T 37.0 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 1 + 3 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions